How to Respond to an Overdose

Fentanyl is a powerful opioid that can quickly cause overdose. In King County, it’s most common in pills but is also found in powder drugs, and less commonly in rock and black tar. Fentanyl or other opioids mixed with other drugs, including alcohol, cocaine, meth, or benzos is extremely dangerous. Knowing how to respond to an overdose can save lives. Follow the 'ICARE' method when encountering a potential overdose.


IDENTIFY OVERDOSE

The biggest signs of opioid overdose are unresponsiveness (not waking up) and abnormal breathing (slow, shallow, or no breathing, or gurgling/snoring noises). Try to wake them up: shake, shout, and firmly rub your knuckles up and down on their sternum (breastbone). If they don't respond to this painful stimulus, it's a medical emergency.




CALL 911

It's vital to call 911 for a medical emergency. If you're concerned about police, you can say "a person is unresponsive/not breathing" rather than "a person is having an overdose," but be sure to tell EMS everything you know when they arrive so they can give the best care. The WA State Good Samaritan Law protects everyone at the scene from drug possession charges.


ADMINISTER NALOXONE

Remove from package. Hold between thumb and fingers. Insert nozzle fully into one nostril. Push the plunger firmly to spray. Do not test the device beforehand, this will only waste the medicine. The person will begin breathing normally when it's working. The goal is to get them breathing and responding, not necessarily fully alert. In some cases, you may need more than one dose. Wait 3 minutes between doses.




RESCUE BREATHING AND/OR CPR

If they have a pulse, give rescue breaths. If there is no pulse, or you're unsure, give CPR. If unresponsive after 3 minutes, give another dose of naloxone in the opposite nostril. Repeat as needed every 3 minutes. Continue rescue breathing/CPR until EMS arrives.


ENSURE SAFETY

Don't allow crowds to gather. Calmly explain what happened when they wake up. They may want to leave. Gently encourage them to stay but don't force them. Tell them it's possible to overdose again, so they shouldn't be alone. Continue to monitor and support them until EMS arrives and you can tell EMS what happened.



 



5 views0 comments